Tagrisso Side Effects Linked to Potentially Deadly Skin Reactions: Case Report
A new case report links the side effects of Tagrisso, a lung cancer medication, with an increased risk of skin toxicity, which could manifest as severe psoriasis or a potentially deadly skin condition known as toxic epidermal necrolysis (TEN).
Tagrisso (osimertinib) is an AstraZeneca drug approved for the treatment of an advanced form of non-small cell lung cancer. It is generally considered to be very well tolerated by patients, with only a 1% chance of severe skin toxicity reactions. It belongs to a class of drugs known as epidermal growth factor receptor (EGFR) tyrosine kinase inhibitors.
In a case report published in the medical journal Cureus on April 26, Canadian doctors describe problems experienced by a 68-year-old Asian man, who developed rapidly worsening of pre-existing scaly psoriatic plaque with desquamation. After taking him off the drug and treating the psoriasis, the condition returned when he began taking Tagrisso again, with more adverse health effects.
Within three days of being placed on Tagrisso treatment for a second time, the patient developed fever, tachycardia and widespread skin desquamation. In addition, doctors were concerned the problems were developing into TEN, which is a more severe form of Stevens-Johnson Syndrome (SJS), which causes the skin to begin to burn from the inside out.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Stevens-Johnson syndrome is a known side effect of several medications, producing blisters and severe rash, which may cause the skin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as toxic epidural necrolysis (TEN).
While the final diagnosis for this patient was severe psoriasis and not TEN, doctors cautioned that there may be a link between Tagrisso and SJS or TEN, indicating they never tested the patient for either because he began to recover after normal psoriasis treatment.
“There was an initial concern of toxic epidermal necrolysis; however, this was ultimately determined to be a severe flare of psoriasis,” the researchers noted. “This case serves as a reminder that severe and potentially life-threatening complications can occur, and it is imperative to maintain a high level of vigilance for unusual toxicities of EGFR tyrosine kinase inhibitors, including Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis or psoriasis.”
The researchers noted that the drug seemed to cause an extreme exacerbation of psoriasis, which has rarely been reported in connection to Tagrisso side effects.
“This case serves as a reminder to maintain a high level of vigilance for unusual toxicities of EGFR TKIs, including SJS/TEN or psoriasis, and highlights the importance of a cutaneous biopsy whenever the diagnosis is not certain,” the researchers warned.
"*" indicates required fields
More Top Stories
More than 775 Exactech lawsuits have been filed in federal and state courts as parties work toward a plan for bellwether early test trials.
A federal judge has announced he will soon begin remanding 3M earplug lawsuits back to their originating districts for trials over claims of veteran hearing loss.
Lawyers are working to register and file Philips CPAP lawsuits, as the manufacturer may argue the June 14 anniversary of a massive recall triggered the start of the statute of limitations in certain states